HAART to Heart
Lipodystrophy and Heart Disease
In 1996, the HIV community was first introduced to highly active antiretroviral therapy, quickly shortened to HAART. The new medications that made so much difference were the protease inhibitors, or PIs. When used in combination with the older drugs, the nucleosides, they seemed to stop the virus in its tracks. We began to hear reports of skyrocketing T-cell counts, of viral loads diminishing to undetectable levels. By the following year the death rates had plummeted and we were convinced that there had been a miracle. Instead of preparing for death, people with HIV and AIDS were getting on with their lives. Spending down gave way to the Lazarus Syndrome.
Then we started getting the first clues that there might be a problem, an unwelcome side effect of the therapy. In June 1997, the Food and Drug Association issued a warning to doctors that there had been a mini-epidemic -- 83 reports of new cases or flare-ups of diabetes in patients on protease inhibitor therapy. Twenty-seven of these cases had necessitated hospitalization.
Then in March of 1998 we saw the first published reports of the body changes that have come to be known as lipodystrophy. One of the first and most obvious of these was an increase in abdominal fat. It goes by a lot of different names -- "Crix belly" and "protease paunch" are just two of the most common. This is not the kind of fat you can pinch, not a jelly belly. Instead it is fat that is wrapped around the internal organs, and its known as visceral or intraabdominal fat. According to endocrinologists, or hormone specialists, an overabundance of visceral fat is a marker, or warning sign, for various metabolic disorders. These include high blood lipids (fats) and glucose intolerance, both of which are known predecessors of diabetes and heart disease.
Another of the more visible features of lipodystrophy is what is commonly called buffalo hump, a thick pad of fat on the back where the neck meets the shoulders. There was an interesting study on buffalo hump done in California in 1998. The investigators wanted to see if people with HIV and AIDS who had buffalo hump also had Cushing's Syndrome, a condition that results from the overproduction of hormones from the adrenal glands located on the surface of each kidney that is also frequently characterized by the same fatty deposit. But Cushing's Syndrome also results in abnormalities in a blood component called cortisol, and in the HIV-positive patients the cortisol levels were normal. They did not have Cushing's Syndrome. Of further interest was the fact that only four of the eight HIV-positive people with buffalo humps who were being looked at were on protease inhibitors. The other four were taking antiretroviral therapy without PIs.
Besides intraabdominal obesity and buffalo humps, women have reported breast enlargement and a decrease in the size of their thighs. Men and women alike have reported loss of fat in the arms and legs and in the face.
But the visible manifestations were only part of the problem. Two Australian researchers found that people on PI therapy were also experiencing hyperlipidemia -- high total cholesterol, low HDL (high-density lipoproteins, the "good" cholesterol), and high LDL (low-density lipoproteins, the "bad" cholesterol), high triglycerides -- and new-onset hyperglycemia and diabetes. Of particular concern was the fact that each of these metabolic changes is an independent risk factor for cardiovascular disease.
These investigators thought the protease inhibitors might be the cause of both the visible and the metabolic changes of lipodystrophy. Their theory is that PIs bind to proteins in the body that resemble the protease enzyme in the T-cell but that cause changes in fat metabolism. In other words, the changes in your body may be due to the PIs acting in places other than T-cells. The Australians' theory has not been proved or disproved.
Dr. Donald Kotler, a world-famous AIDS researcher at New York City's St Luke's Hospital, is one who disputes the theory. He points to the fact that he and others have seen and documented body composition changes in HIV-positive people who were not taking protease inhibitors, like the four people with buffalo humps described above. Kotler, who has been working with people with HIV and AIDS for over fifteen years, recalls seeing patients with body fat changes in 1996, before the advent of protease inhibitors. Dr. Kotler sees the intraabdominal obesity and other body fat changes seen in people on HAART as the result of reduced viral loads and recovering immune systems, rather than as a direct effect of the protease inhibitors or other drugs.
Kotler likens HIV-related lipodystrophy to another lipodystrophy-like syndrome that occurs in people with chronic infections, which cause stress, which results in the manifestation of the syndrome. "Syndrome X" as it has been labeled includes fat redistribution and elevated blood levels of lipids and glucose. Kotler's thought is that the PIs uncover this underlying syndrome by dramatically lowering viral load and increasing T-cells.
In the summer of 1999, still another theory on lipodystrophy made news. This one involves the nucleoside reverse transcriptase inhibitors (NRTIs, the AZT-type drugs). NRTIs are known to cause damage to the mitochondria of cells. The mitochondria are the powerhouses of our body's cells and are involved in both lipid and protein metabolism. The damage caused by NRTI-type drugs is called lactic acidosis. The physical symptoms include nausea, vomiting, abdominal pain, and hyperventilation. Mitochondrial damage is linked to damage to the heart muscle and kidneys, hepatitis, pancreatitis, and neuropathy.
This mitochondrial toxicity theory is based on the similarity between HIV-related lipodystrophy and another lipodystrophy syndrome called Multiple Symmetrical Lipomatosis. Also known as Madelung's disease, this syndrome also involves an abnormality in mitochondrial DNA. Only a minority of HIV-infected patients have this disease.
If that's not complicated enough, Kotler also reports in Medscape, an Internet research site, that over the past year investigators have begun to split their descriptions of the syndrome into lipoatrophy (fat wasting), fat accumulation (intraabdominal fat and buffalo hump), and mixed syndromes.
In January 2000 information was presented that suggested that PIs and NRTIs may promote body fat changes by different mechanisms. PIs are associated with abdominal fat accumulation and high blood fats. NRTIs are associated with lipoatrophy or fat wasting in the extremities and no elevations in blood fats.
It is now well accepted that hyperlipidemia is closely associated with PI use, although it may also be seen with Sustiva, which is a member of yet another class of drugs, the non-nucleoside reverse transcriptase inhibitors, or NNRTIs. The relationship between PI use and fat redistribution, however, is less clear. In fact, studies have documented fat redistribution in people with HIV and AIDS who have never been on PIs. Other studies show that the risk of fat accumulation appears to be related to PI use, while the risk of fat wasting in the extremities is associated with use of the NRTI d4T.
Another theory is that atrophy and accumulation can be attributed simply to total body fat, with heavier people more likely to demonstrate fat accumulation and thinner people more apt to develop fat wasting.
While investigators are still at odds regarding the cause of this syndrome affecting so many people on anti-HIV drug regimens, they are unanimous that the hyperlipidemia, glucose abnormalities, and visceral fat are linked to cardiovascular disease in the general population. And heart attacks and other coronary problems have been reported in individuals on HAART.
Dr. Carl Grunfeld, an endocrinologist from California, tried to assess the risk of developing heart disease on HAART compared with the risk of dying from AIDS-related causes in the absence of HAART. He found that the expected changes in cholesterol and triglyceride levels of people with HIV and AIDS on protease inhibitors resulted in a small average increase in the risk of heart disease, but that the benefit of treatment with PIs far outweighed the risk.
One other factor: According to a 1988 study, cardiac disease was a problem before PIs came along and was thought to be the cause of about 9 percent of HIV-related deaths. The reason is that opportunistic infections, and even the virus itself, can infect and damage the hearts of people with HIV and AIDS.
In addition, heart disease is a feature of aging, and the incidence of heart disease will naturally increase as people with HIV advance into their 50s. Other risk factors for heart disease, besides lipid levels, are family history of heart disease or diabetes, smoking, and sedentary lifestyle. Therefore, whether drug therapy is the direct cause of heart disease, it is something that HIV-infected individuals can anticipate as they get older along with the rest of the aging population. Lifestyle and dietary changes are recommended.
Back to the August 2000 Issue of Body Positive Magazine.
This article was provided by Body Positive. It is a part of the publication Body Positive.